Thomas D. Schiano, MD; Somashekhar V. Bellary, MD; Michael J. Cassidy, MD; Rebecca M. Thomas, MD; Martin Black, MD
Schiano T., Bellary S., Cassidy M., Thomas R., Black M.; Subfulminant Liver Failure and Severe Hepatotoxicity Caused by Loratadine Use. Ann Intern Med. 1996;125:738-740. doi: 10.7326/0003-4819-125-9-199611010-00006
Download citation file:
Published: Ann Intern Med. 1996;125(9):738-740.
Loratadine is a long-acting tricyclic antihistamine with selective peripheral histamine-1-receptor antagonistic activity [1-3]. In a dosage of 10 mg/d, loratadine was found to be superior to placebo and similar in efficacy to other antihistamines for alleviating symptoms of allergic rhinitis [2, 3]. The increasing popularity of this drug results from its low propensity to cause drowsiness.
Jaundice and hepatic necrosis associated with loratadine had previously been recognized in only one patient. This patient, who was also taking ketoconazole, subsequently received a liver transplant (Iezzoni DG. Personal communication). It was not clear whether loratadine was hepatotoxic in this patient. We describe two patients who developed severe necroinflammatory liver injury while taking loratadine; one patient subsequently required liver transplantation.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Emergency Medicine, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only